Montana, 2011

High Wind in Montana, November 13 to 14, 2011

November 13 to 14, 2011 · NWS BYZ · 2 events in 1 county or zone

High pressure over Northern Utah and Western Wyoming combined with low pressure along Southern Canada resulted in strong southwest winds through the Upper Yellowstone Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

High pressure over Northern Utah and Western Wyoming combined with low pressure along Southern Canada resulted in strong southwest winds through the Upper Yellowstone Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 13, 9:14 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Nov 13, 9:14 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
914 AM MST SUN NOV 13 2011

.SHORT TERM...VALID FOR TDY AND MON...

UNSTABLE NW FLOW ALOFT AND SOME WEAK WAA OVER THE AREA WILL
PRODUCE SOME LIGHT RAIN OR SNOW SHOWERS OVER MUCH OF THE FORECAST
AREA TODAY. THE MAIN WEATHER FEATURE THOUGH SHOULD BE WIND AS LOW
LEVEL LAPSE RATES ARE HIGH AND SHOULD MIX DOWN SOME 25 TO 35 MPH
WIND WITH HIGHER LOCAL GUST ON THE ORDER OF 50 TO 55 MPH. TWEAKED
POPS TO SPREAD CHANCE POPS OUT FURTHER EAST PER RADAR TRENDS AND
GFS PROGS. GAP FLOW AREAS STILL HITTING ADVISORY CRITERIA AND
SHOULD OFF AND ON THROUGH TOMORROW. BT

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

THE 500-HPA FLOW WILL UNDERGO SIGNIFICANT TRANSITION THIS WEEK AND
ULTIMATELY LEAD TO POTENTIAL WINTER WEATHER BY NEXT WEEKEND. THERE
IS GOOD AGREEMENT AND CONTINUITY AMONG 00 UTC GUIDANCE IN DROPPING
A COLD UPPER-LEVEL TROUGH INTO THE WESTERN CONUS BY LATE WEEK. THE
FLOW ALOFT WILL REMAIN NORTHWESTERLY ON TUE AND WED BEFORE CHANGES
BEGIN OCCURRING THOUGH...SO WE WILL RETAIN LOW POPS FOR MOST AREAS
DURING THAT TIME FRAME. THE 00 UTC GUIDANCE CONTINUES TO ADVERTISE
THU AS THE TRANSITION DAY WITH STRONG WESTERLY FLOW ALOFT INDUCING
LEE TROUGHING AND STOUT WARM AIR ADVECTION. IN FACT...THE LAST FEW
MODEL RUNS HAVE STEADILY INCREASED FORECAST 850-HPA TEMPS...WITH 4
TO 7 C READINGS NOW ADVERTISED BY BOTH THE 00 UTC GFS AND ECMWF. A
PATTERN LIKE THIS ONE WOULD VERY EASILY YIELD ABOVE NORMAL TEMPS
AS LONG AS SIGNIFICANT CLOUD COVER DID NOT OCCUR. WE INCREASED THU
HIGH TEMPS INTO THE 50-55 F RANGE ACROSS THE PLAINS...BUT THAT MAY
NOT BE ENOUGH GIVEN THE BIAS-CORRECTED ECMWF GUIDANCE...WHICH HAS
ACTUALLY HANDLED SIMILAR SITUATIONS BEST IN THE LAST FEW WEEKS. IT
ALSO LOOKS LIKE A FOOTHILLS WIND EVENT MAY BE IN ORDER DURING THIS
TIME GIVEN THE RAPIDLY INCREASING SURFACE PRESSURE GRADIENT.

FRI INTO THE WEEKEND...850-HPA TEMPS COME CRASHING DOWN...WITH THE
00 UTC GFS ENSEMBLE MEAN EVEN DROPPING THEM TO -10 C BY SAT. THERE
IS A CONSISTENT SIGNAL FOR SOUTHWESTERLY FLOW ALOFT ATOP THIS COLD
DOME TO PRODUCE SNOW FOR MUCH OF THE AREA...WITH THE ONLY QUESTION
BEING WHEN THE GREATEST CHANCES WILL ACTUALLY BE. THE 00 UTC ECMWF
IS A BIT SLOWER WITH EJECTING A MORE SIGNIFICANT SHORT WAVE ACROSS
THE AREA THAN THE 00 UTC GFS...BUT EVEN THE ECMWF SOLUTION RESULTS
IN SOME LIGHT SNOW ON SAT AHEAD OF ITS MAIN WAVE ON SUN. THIS WILL
BE A MAJOR PATTERN CHANGE...SO WE HAVE CONTINUED THE TREND OF HIGH
POPS /NOW IN THE 40-50 PERCENT RANGE/ CENTERED ON SAT. THAT TIMING
COULD CHANGE...BUT IT IS WORTH NOTING THAT EVERY MEMBER THAT MAKES
UP THE 00 UTC GFS ENSEMBLE HAS A PERIOD OF SNOW AT SOME POINT FROM
FRI INTO SUN. SCHULTZ

&&

.AVIATION...

GUSTY WINDS ACROSS THE REGION ARE THE GREATEST CONCERN TO
AVIATION TODAY. WINDS WILL BE STRONGEST OVER SOUTH CENTRAL
MONTANA...ESPECIALLY AROUND KLVM AND BIG TIMBER WHERE GUSTS OF 45
KNOTS OR HIGHER ARE EXPECTED. GUSTS TO 30 KNOTS ARE EXPECTED
ACROSS THE PLAINS. WINDS WILL DROP OFF ACROSS THE PLAINS AFTER
DARK...BUT ARE EXPECTED TO INCREASE ALONG THE UPPER YELLOWSTONE
AND UPPER STILL WATER RIVER VALLEYS AROUND MIDNIGHT...SPREADING
NORTH TO HARLOWTON AND JUDITH GAP. GUSTS IN EXCESS OF 50 KNOTS ARE
POSSIBLE IN THESE AREAS. VFR CONDITIONS WILL PREVAIL...BUT
ISOLATED TO SCATTERED SHOWERS ARE POSSIBLE ACROSS THE REGION.
LOCALIZED MVFR CONDITIONS MAY ACCOMPANY PRECIP...AND OCCASIONAL
MOUNTAIN OBSCURATION ARE EXPECTED. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 044 029/042 021/034 022/038 028/050 028/034 018/022
    3/W 25/J    33/J    32/J    22/W    22/S    35/S
LVM 041 026/036 018/030 020/039 028/048 025/031 015/019
    4/W 34/J    33/J    42/J    22/J    22/S    34/S
HDN 047 029/043 022/037 019/041 021/052 023/037 019/026
    3/W 24/J    33/J    22/J    22/W    22/S    35/S
MLS 046 027/043 017/033 014/039 021/051 023/035 015/025
    3/W 24/W    21/N    21/B    12/W    22/S    34/S
4BQ 046 026/043 019/035 017/040 020/054 023/039 017/031
    3/W 22/J    31/B    21/B    11/B    22/S    35/S
BHK 045 024/040 018/032 013/036 022/049 019/037 015/026
    2/W 24/J    21/N    11/B    11/B    22/S    44/S
SHR 046 024/043 019/033 018/039 021/054 024/038 018/028
    2/W 22/J    32/J    22/J    21/B    23/S    34/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
      MONDAY NIGHT FOR ZONES 28-41-63.
     WIND ADVISORY IN EFFECT UNTIL 6 PM MST MONDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 13, 10:12 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1012 AM MST SUN NOV 13 2011

MTZ028>042-056>058-063>068-WYZ098-099-141715-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1012 AM MST SUN NOV 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THOSE PLANNING TRAVEL ALONG INTERSTATE 90 FROM LIVINGSTON TO BIG
TIMBER...HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON AND JUDITH
GAP...AND NYE OR STILLWATER RIVER ROAD...SHOULD BE PREPARED FOR
DANGEROUS CROSSWINDS. STRONG SOUTHWEST WINDS FROM 25 TO 40 MPH CAN
BE EXPECTED WITH GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTHWEST WINDS WITH GUSTS OF 60 MPH WILL CONTINUE TO
AFFECT THE LIVINGSTON AREA AND BEARTOOTH FOOTHILLS SUNDAY THROUGH
MONDAY. BIG TIMBER...HARLOWTON TO JUDITH GAP COULD ALSO BE
AFFECTED BY WIND GUSTS TO 60 MPH.

A STRONG COLD FRONT WILL PUSH OUT OF CANADA LATE FRIDAY INTO
SATURDAY. THIS FRONT WILL LIKELY BRING ACCUMULATING SNOW AND COLD
ARCTIC AIR. TIMING AND LOCATION OF THE HEAVIEST SNOWFALL IS STILL
UNCERTAIN AT THIS TIME BUT PEOPLE SHOULD PREPARE FOR MUCH COLDER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
November 13, 2:00 PM MST to 5:20 PM MST
Where
Northern Sweet Grass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Sustained winds of 40 mph with a gust to 60 mph were recorded in Big Timber between 3 and 4 pm.

High Wind, Northern Sweet Grass

When
November 14, 10:50 AM MST to 3:50 PM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Sustained winds of 40-44 mph with gusts to 58 mph were reported in the Big Timber area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347997, 349783.